Flash Flood, Gogebic
- When
- April 17, 11:02 AM CST to 4:30 PM CST
- Where
- Gogebic County, 2 mi S of Marenisco
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A Flash Flood Warning was issued due to the partial failure of the Presque Isle Wildlife Dam on the Presque Isle River. Heavy rains and rapid melting of the snowpack this spring contributed to the collapse of a 10 feet wide section of the earthen portion of the dam.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A Flash Flood Warning was issued due to the partial failure of the Presque Isle Wildlife Dam on the Presque Isle River. Heavy rains and rapid melting of the snowpack this spring contributed to the collapse of a 10 feet wide section of the earthen portion of the dam. This partial failure caused increased flows on the Presque Isle River through the town of Marenisco, 2 miles downstream.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 17, 3:30 AM CST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT WED APR 17 2002
WIND TODAY AND TSTMS WITH NEXT SYSTEM THU ARE THE FCST CONCERNS.
WV IMAGERY SHOWS NEGATIVE TILT SHORTWAVE LIFTING NE INTO UPPER
MIDWEST. MORE ENERGY DROPPING INTO W COAST TROF WILL PRODUCE THE
NEXT SYSTEM OF INTEREST THU. AT THE SFC...LOW PRESSURE WAS IN FAR
WRN ONTARIO WITH COLD FRONT INTO WRN LK SUPERIOR/NW WI.
CONVECTION AHEAD OF FRONT HAS BEEN WINDING DOWN AS BNDRY LAYER
CONTINUES TO COOL AHEAD OF FRONT.
COLD FRONT WILL SWEEP QUICKLY E THRU FA THIS MORNING AND WILL CARRY
SCT SHRA/TSRA WITH IT. BEHIND FRONT...DRY SLOT WILL DRIVE ACROSS FA
ENSURING A GOOD DISPLAY OF SUNSHINE. BOTH ETA/NGM SHOW MEAN
1000-500MB RH 30PCT OR LESS THIS AFTN. COMBINATION OF CAA/SUNSHINE
WILL ALLOW FOR EXCELLENT MIXING TODAY. SO DEPSITE CAA LOWERING 850MB
TEMPS 5-7C TODAY (TOWARD 4C NW TO 8C SE FA)...HIGHS WILL STILL REACH
WELL INTO THE 60S BASED ON MIXING THRU 850MB. WRLY DOWNSLOPE FLOW
WILL TACK ON A FEW DEGREES TO PORTIONS OF CNTRL FA AS WELL. GUIDANCE
TEMPS LOOK ACCEPTABLE OVERALL. AS FOR WIND...VERY STRONG ISENTROPIC
DESCENT IS INDICATED ON 292K SFC (ROUGHLY 950-850MB) WITH 40-45KT
WINDS ORIENTED PERPENDICULAR TO PRESSURE SFCS. THIS WILL HELP FORCE
MOMENTUM DOWNWARD. ALSO...IMPRESSIVE DRYING NOTED ON WV IMAGERY WITH
SHORTWAVE INDICATIVE OF STRONG DOWNWARD MOTION...AND THIS IS LIFTING
NE TWD WRN FA. ISALLOBARIC COMPONENT WILL ALSO BE WORKING IN FAVOR
OF STRONG WINDS AS PRESSURE RISE MAX DRIVES NE THRU WRN LK SUPERIOR.
WITH GRADIENT ALREADY SUPPORTING SW WINDS...SWRLY ISALLOBARIC
COMPONENT WILL GIVE A BOOST. PERIOD OF STRONGEST WINDS SHOULD BE
SHORT-LIVED AS PRESSURE RISE MAX MOVES TO CNTRL LK BY NOON. ALTHOUGH
WILL BE FIGHTING VERY SHALLOW STABLE MARINE LAYER...EXPECT IT TO
ERODE BRIEFLY DURING POST-FRONTAL PRESSURE RISE/STRONG ISENTROPIC
DESCENT...ALLOWING 40KT 950MB WINDS TO AFFECT EXPOSED KEWEENAW. ADVY
WILL REMAIN IN PLACE THERE. EXCELLENT MIXING WILL ALLOW FOR 20-30MPH
WINDS ACROSS REMAINDER OF FA THRU AT LEAST MID AFTN.
WITH HIGH PRESSURE RIDGE MOVING ACROSS FA THIS EVENING...WINDS WILL
QUICKLY DIE OFF BY SUNSET. CLR SKIES WILL GIVE WAY TO INCREASING
CLOUDS AS NEXT SYSTEM WILL ALREADY BE EJECTING OUT OF WRN TROF INTO
THE PLAINS. GUIDANCE TEMPS LOOK ACCEPTABLE AGAIN WITH EXPECTATION OF
EXCELLENT RADIATIONAL COOLING DURING FIRST PART OF NIGHT.
MODELS SHOW SOME DIFFERENCES IN HANDLING NEXT SHORTWAVE. ETA IS MUCH
MORE SHEARED THAN NGM/AVN. AS A RESULT...IT IS FARTHER S WITH SFC
LOW...TRACKING IT FROM SRN MN ACROSS NRN LK MI. AVN IS A COMPROMISE
BTWN FARTHER S ETA AND THE USUAL FARTHER N NGM. WOULD GENERALLY
PREFER AVN AS IT HAS FREQUENTLY PERFORMED BETTER THAN ETA WITH
EJECTION OF SYSTEMS FROM ROCKIES LAST COUPLE OF MONTHS. AVN IS ALSO
SHOWING VERY GOOD RUN-TO-RUN CONTINUITY ON SYSTEM. HOWEVER...CANT
IGNORE FACT THAT COLD GREAT LAKES AND LIKELIHOOD OF CONVECTION ON
WARM FRONT COULD SIGNIFICANTLY RETARD NWD ADVANCE OF WARM AIR. THIS
WOULD SUPPORT THE FARTHER S ETA SFC SOLUTION. WHILE ETA MAY HAVE A
BETTER SFC SOLUTION...THE AVN PROBABLY HAS A BETTER HANDLE ON
STRENGTH OF SHORTWAVE. WILL THUS USE A BLEND OF ETA/AVN FOR THU
FCST. WITH FRONT ASSOCIATED WITH SHORTWAVE TODAY WASHING OUT ACROSS
PLAINS AND MISSISSIPPI VALLEY...PLENTY OF LOW-LEVEL MOISTURE WILL
STILL BE IN PLACE NOT FAR AWAY. SO AS LOW-LEVEL JET CRANKS UP TO
40-50KTS LATE TONIGHT/THU MORNING...SHOULDNT HAVE ANY PROBLEM
GENERATING PRECIP AS WARM FRONT TAKES SHAPE TO THE S. UPPER
DIVERGENCE IN RIGHT ENTRANCE OF 110KT JET TO THE N WILL BE
SUPPORTING. MOISTURE RETURN IS QUICK...AND MODELS SHOW PWAT OVER
FA INCREASING TO OVER AN INCH (ABOUT 250PCT OF NORMAL) BY THU AFTN.
GIVEN MOISTURE AND FORCING...ETA LOOKS TO HAVE A BETTER HANDLE ON
SHOWING HEAVIER PRECIP LIFTING N THRU FA THU IN CONJUNCTION WITH
WARM FRONT. WITH STEEP MID LEVEL LAPSE RATES OF 7C/KM LIFTING OVER
SFC WARM FRONT AND STRONG LOW-LEVEL VEERING WIND PROFILE...POTENTIAL
THERE FOR SOME HAIL PRODUCING STORMS N OF WARM FRONT THU. THEN...
DEPENDING ON HOW FAR N WARM FRONT MOVES...LOOKS LIKE A VERY GOOD
POTENTIAL FOR SVR STORMS ALONG COLD FRONT AS 70KT 500MB JET DRIVES
INTO THE UPPER LAKES. AS IT IS...THE FARTHER S ETA SOLUTION SHOWS
CAPE VALUES EXCEEDING 2000J/KG OVER ABOUT SE 1/3RD OF FA THU AFTN.
IF WARM FRONT IS ABLE TO LIFT THRU FA...COULD BE A VERY ACTIVE TSRA
DAY WITH SIGNIFICANT SVR THREAT.
RAINFALL WITH WARM FRONT THU MORNING WILL HAVE TO BE WATCHED
CLOSELY. WONT TAKE MUCH TO AGGREVATE ONGOING FLOODING.
.MQT...SMALL STREAM FLOOD ADVY MIZ002>005-009>010 TODAY
HIGH WIND ADVY THIS MORNING MIZ001-003.
ROLFSONMIZ001>007-009>014-180900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1250 PM EDT WED APR 17 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN ON THURSDAY... THERE ARE NO THUNDERSTORMS FORECAST FOR THE REMAINDER OF TODAY AS COOLER AND STABLE HIGH PRESSURE MOVES INTO THE REGION. A DEVELOPING AREA OF LOW PRESSURE IN SOUTH DAKOTA TONIGHT WILL DRAG A WARM FRONT NORTHWARD TO THE SOUTHERN UPPER PENINSULA BY EARLY THURSDAY MORNING. AS IT DOES...THE AIRMASS WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHERN MENOMINEE COUNTY AROUND 5 AM CDT THURSDAY. THE STORMS WILL MOVE NORTH NORTHEASTWARD AT 35 MPH...REACHING AN IRON RIVER TO GLADSTONE TO NEAR MANISTIQUE LINE BY MID MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE... HOWEVER...HAIL UP TO A HALF INCH IS POSSIBLE. COUNTIES ADJACENT TO LAKE SUPERIOR MAY SEE A FEW THUNDERSTORMS WITH ONLY SMALL HAIL FROM MID TO LATE MORNING. BEHIND THE INITIAL SURGE...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP BY LATE AFTERNOON. THE WARMEST AND MOST UNSTABLE AIR WILL BE IN THE SOUTHERN UPPER PENINSULA...AND THIS IS ALSO WHERE THUNDERSTORMS WILL BE MOST WIDESPREAD. HAIL UP TO THREE QUARTERS OF AN INCH AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH ANY STORMS THAT DEVELOP IN THIS AREA...WHICH INCLUDES IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES. THOSE COUNTIES ADJACENT TO LAKE SUPERIOR WILL ALSO HAVE A CHANCE OF THUNDERSTORMS...BUT NONE THAT ARE EXPECTED TO BECOME SEVERE. IN ADDITION TO THE THUNDERSTORM THREAT...THE LOW PRESSURE SYSTEM IS EXPECTED TO BRING MORE RAINFALL ACROSS THE UPPER PENINSULA. BY LATE THURSDAY...SOME AREAS MAY RECEIVE AMOUNTS IN EXCESS OF A HALF INCH...WHICH WILL DIRECTLY IMPACT RIVERS WHICH ARE ALREADY HIGH OR FLOODING. LOCATIONS AFFECTED BY THUNDERSTORMS WILL RECEIVE LOCALLY HIGHER AMOUNTS...WITH UP TO AROUND AN INCH OF RAIN EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE IN MARQUETTE. JKL
The Marquette radar (KMQT), 172 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294831.